Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 148, NWS Wakefield, VA

August 2, 2012Greensville County, Southampton County, Sussex County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 2, 2012, 3:54 PM EDT for Greensville County, Southampton County, Sussex County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 3:54 PM EDT (19:54 UTC)
Expired
Aug 2, 2012, 4:30 PM EDT
In force
36 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greensville County, VA, Southampton County, VA, Sussex County, VA

The radar

The Norfolk radar (KAKQ), 42 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS51 KAKQ 021954
SVRAKQ
VAC081-175-183-022030-
/O.NEW.KAKQ.SV.W.0148.120802T1954Z-120802T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA...
  WEST CENTRAL SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA...
  SOUTHWESTERN SUSSEX COUNTY IN SOUTHEAST VIRGINIA...

* UNTIL 430 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM STONY CREEK TO JARRATT TO GREEN PLAIN...AND MOVING EAST AT 15
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STONY CREEK AROUND 405 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
HUSKE...ADAMS GROVE...MASON...GRAY...HILDA...YALE...DREWRYVILLE...
JOYNER AND WORRELL.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3686 7761 3698 7742 3689 7728 3671 7720
      3666 7749
TIME...MOT...LOC 1955Z 263DEG 15KT 3691 7745 3682 7742
          3674 7744
WIND...HAIL 60MPH <.75IN

$$

05
1 follow-up statement
990 
WWUS51 KAKQ 022026
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT THU AUG 2 2012

VAC081-175-183-022036-
/O.EXP.KAKQ.SV.W.0148.000000T0000Z-120802T2030Z/
SOUTHAMPTON VA-SUSSEX VA-GREENSVILLE VA-
426 PM EDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENSVILLE...
SOUTHWESTERN SUSSEX AND WEST CENTRAL SOUTHAMPTON COUNTIES WILL EXPIRE
AT 430 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LIMITS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE
AT...1...800...7 3 7...8 6 2 4 IN WAKEFIELD.

LAT...LON 3686 7761 3698 7742 3689 7728 3671 7720
      3666 7749
TIME...MOT...LOC 2026Z 263DEG 15KT 3693 7729 3684 7726
          3676 7728

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:39 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 2, 3:39 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT THU AUG 2 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN FROM THE WEST TODAY ALLOWING FOR A
WARMING TREND THROUGH THE WEEKEND. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE INTO NEXT WEEK AS A WARM...HUMID AND
UNSTABLE AIRMASS WILL BE IN PLACE.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND LIFT NORTHEAST THROUGH THE AFTERNOON/EARLY EVENING.
UPPER LEVEL LOW RESPONSIBLE FOR THUNDERSTORM ACTIVITY CURRENTLY
LOCATED IN NE NC. ORGANIZED CONVECTION LOCATED AROUND PERIPHERY OF
LOW TO WORK INTO SOUTHERN ZONES IN THE NEXT SEVERAL HOURS. HAVE
OBSERVED A SLIGHT MOISTURE SURGE MUCH OF THE MORNING/EARLY
AFTERNOON AS DEWPOINTS HAVE RISEN INTO THE LOW/MID 70S WITH
BLENDED TOTAL PRECIP WATER UP TO AROUND 1.6 INCHES. WARM AND
UNSTABLE AIRMASS...TEMPS IN THE MID/UPPER 80S TO LOW 90S WITH CAPE
VALUE GREATER THAN 2500 J/KG AND LI GREATER THAN -8... WILL
COMBINE WITH ABUNDANT MOISTURE TO KEEP SLIGHT CHANCE/CHANCE POPS
GOING MUCH OF THE AFTERNOON/EARLY EVENING ACROSS NEARLY THE ENTIRE
CWA. HOWEVER...WEAK FLOW/SHEAR WILL LIMIT ORGANIZED CONVECTION. THE
MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO WEAK STORM
MOTION. STEEP LOW LEVEL LAPSE RATES WILL ALSO ALLOW FOR SOME
STORMS TO CONTAIN STRONG GUSTY WINDS. WHILE FREEZING LEVELS REMAIN
ABOVE 14K FT...STRONG ENOUGH UPDRAFTS WILL BE CAPABLE OF PRODUCING
MODERATE SIZED HAIL. WHILE SFC HIGH PRESSURE BUILDS INTO THE MID
ATLANTIC THIS EVENING/OVERNIGHT...UPPER LEVEL LOW WILL PERSIST
ACROSS EASTERN NC. WILL KEEP MENTION OF SLIGHT CHANCE/ISOLATED
POPS THROUGH THE OVERNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
STUBBORN SHORT WAVE TROUGH WILL CONTINUE THROUGH SATURDAY
NIGHT/SUNDAY MORNING BEFORE FINALLY BREAKING DOWN AND LIFTING
NORTHEAST. MODELS SUGGEST UPPER LEVEL LOW WILL PARK OVER EASTERN NC
THROUGH TOMORROW AFTERNOON BEFORE PHASING WITH UPPER LEVEL SHORT
WAVE. VORT MAX WILL TRACK THROUGH WV FRIDAY BEFORE LIFTING INTO
MD/SOUTHERN PA FRIDAY EVENING PLACING BEST CHANCE POPS ACROSS
NORTHERN ZONES. HIGH PRESSURE WILL THEN BUILD INTO THE REGION
THROUGH SUNDAY ALLOWING FOR CONTINUED ABOVE NORMAL DAYTIME
TEMPERATURES. WEAK SYNOPTIC FLOW WILL ALLOW FOR SEA BREEZE
INFLUENCES AND ISOLATED TO SCATTERED AFTERNOON/EARLY EVENING
SHOWERS. THERE ALSO EXIST SPATIAL AND TIMING DIFFERENCES IN MID
LEVEL DISTURBANCES THAT COULD ALSO HELP ENHANCE CHANCES FOR
AFTERNOON/EVENING THUNDERSTORMS. A COLD FRONT WILL LOCATE FROM THE
MIDWEST INTO THE GREAT LAKES REGION AS AN UPPER LEVEL STORM SYSTEM
TRACKS THROUGH SOUTHERN CANADA AND INTO THE GREAT LAKES REGION BY
THE END OF THE WEEKEND.

SKIES WILL BE MOSTLY SUNNY TO PARTLY CLOUDY WITH SOUTHERLY FLOW
PREVAILING. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL WITH
DAYTIME TEMPERATURES UPPER 80S TO LOW/MID 90S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FRNTL BNDRY PROGGED TO STALL NORTH OF FA EARLY NEXT WEEK. MODELS
CONT TO SHOW LEE TROF AND ENUF MOISTURE ARND REGION TO KEEP CHC
POPS MON/TUE. MOISTURE SHIFTS A BIT FURTHER SOUTH WED SO BEST CHC
POPS WILL SHIFT ACROSS SRN HALF OF FA. CHC POPS THU AS COLD FRONT
MOVES ACROSS REGION. TEMPS NEAR NORMAL THRU THE PERIOD. HIGHS
U80S-L90S. LOWS IN THE U60S-M70S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND TSTMS WILL CONTINUE TO FORM THU AFTN/EVENING. STORMS
ARE FEW AND FAR BETWEEN SO HAVE LEFT MENTION OUT OF TAFS...WITH
THE EXCEPTION OF KSBY. LIGHT SOUTHERLY FLOW WILL CONTINUE
OVERNIGHT. KSBY MAY EXPERIENCE MVFR CONDITIONS DUE TO FOG/STRATUS
FRI MORNING. CU FIELD WILL DEVELOP FRI AFTN DUE TO DAYTIME HEATING
WITH SHOWERS AND TSTMS POSSIBLE.

SCATTERED STORMS WILL BE POSSIBLE DURING THE AFTNS THROUGH MON WITH
PATCHY MVFR CONDITIONS POSSIBLE DURING THE MORNINGS.

&&

.MARINE...
NO FLAGS AS S-SW WND FLOW ARND OFFSHORE RIDGE DOMINATES THRU THE
WEEKEND. ONLY THREAT FOR STRONGER WINDS WILL BE IN SCT CONVECTION
WHICH IS HANDLED THROUGH STATEMENTS OR WARNINGS. SOME INCREASE IN
P-GRDNT LATE SUNDAY AHEAD OF APPRCHG TROF. MARGINAL SCA CONDITIONS
POSSIBLE...ESPECIALLY ACROSS NRN COASTAL WATERS WHERE SEAS OUT NR
20 NM MAY RERACH 5 FT. OTW...WINDS WINDS BELOW 20 KTS WITH 2-3 FT
SEAS EXPECTED.

&&

.CLIMATE...
DATA FOR JULY AVG TEMPERATURE:

RICHMOND:  82.7 F...2ND WARMEST ON RECORD.
NORFOLK:   82.5 F...6TH WARMEST ON RECORD.
SALISBURY: 82.8 F...WARMEST ON RECORD.

SEE PNSAKQ FOR DETAILS.

&&

.EQUIPMENT...
KDOX RADAR IS DOWN DUE TO A FAILED AZIMUTH MOTOR. PARTS HAVE BEEN
ORDERED. HOWEVER, REPAIRS MAY TAKE SEVERAL DAYS TO COMPLETE. RETURN
TO SERVICE IS NOT KNOWN AT THIS TIME. FURTHER DETAILS WILL BE
PASSED ALONG AS THEY BECOME AVAILABLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR MDZ021>024.
NC...NONE.
VA...AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR VAZ063-070-
     071-080>083.
MARINE...NONE.

&&

SYNOPSIS...SAM
NEAR TERM...SAM
SHORT TERM...SAM
LONG TERM...MPR
AVIATION...DAP
MARINE...MPR
CLIMATE...AKQ
EQUIPMENT...AKQ
Hazardous weather outlook, Aug 2, 3:00 AM EDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 AM EDT THU AUG 2 2012

MDZ025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079-
084>100-030700-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
300 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-030700-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
300 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-070-071-080>083-030700-
HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-
300 AM EDT THU AUG 2 2012

...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT
EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-030700-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
300 AM EDT THU AUG 2 2012

...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT
EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 2:22 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
222 PM EDT THU AUG 2 2012

VAZ081-021900-
PRINCE GEORGE-
222 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CITY OF HOPEWELL...CITY OF
PETERSBURG AND PRINCE GEORGE COUNTIES THROUGH 315 PM EDT...

AT 222 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
TEMPLETON...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
PETERSBURG TO 7 MILES WEST OF DISPUTANTA TO 8 MILES SOUTHWEST OF
DISPUTANTA...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
PEA SIZED HAIL.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3713 7740 3732 7729 3731 7726 3730 7710
      3718 7708 3700 7739

05
Special weather statement, Aug 2, 2:38 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
238 PM EDT THU AUG 2 2012

NCZ012-021915-
NORTHAMPTON NC-
238 PM EDT THU AUG 2 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
NORTHAMPTON COUNTY...

AT 238 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BOONES CROSSROADS TO TILLERY...MOVING NORTH AT 10 MPH.

FREQUENT LIGHTNING....WIND GUSTS TO 30 MPH AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR BOONES CROSSROADS
AROUND 250 PM...BRYANTOWN AROUND 300 PM...JACKSON AROUND 310 PM AND
LASKER AROUND 320 PM.

LAT...LON 3620 7737 3622 7739 3624 7738 3627 7742
      3629 7742 3632 7745 3631 7749 3631 7751
      3645 7749 3639 7724

05
Special weather statement, Aug 2, 2:55 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT THU AUG 2 2012

VAZ069-070-021930-
CHESTERFIELD VA-POWHATAN VA-
255 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST POWHATAN AND WESTERN
CHESTERFIELD COUNTIES...

AT 255 PM EDT...A STRONG THUNDERSTORM WAS NEAR GENITO...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR GENITO AROUND 300
PM...CLAYVILLE AROUND 310 PM AND FLAT ROCK AROUND 315 PM.

LAT...LON 3759 7785 3744 7773 3741 7787 3742 7787
      3742 7785 3746 7787 3745 7789 3746 7790
      3747 7789 3748 7793 3749 7794

05
Special weather statement, Aug 2, 3:24 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT THU AUG 2 2012

VAZ079-087-022000-
BRUNSWICK-GREENSVILLE-
324 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS EAST CENTRAL
BRUNSWICK...GREENSVILLE AND EASTERN CITY OF EMPORIA COUNTIES THROUGH
400 PM EDT...

AT 324 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PURDY TO PLEASANT SHADE TO RADIUM...OR ALONG A
LINE EXTENDING FROM PURDY TO 9 MILES WEST OF EMPORIA...MOVING EAST AT
15 MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

LAT...LON 3682 7749 3673 7751 3662 7762 3672 7776
      3679 7771 3685 7768

05
Special weather statement, Aug 2, 3:25 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
325 PM EDT THU AUG 2 2012

VAZ063-064-072>074-022000-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-
325 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORM OVER HANOVER AND KING WILLIAM COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HANOVER...OR ABOUT 8 MILES NORTH OF
MECHANICSVILLE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR ETNA MILLS...AND...ENFIELD AT 335 PM EDT...MANGOHICK...
AND...CALNO AT 340 PM EDT...EPWORTH AT 345 PM EDT...POLLARDS CORNER
AT 350 PM EDT...GLOBE...AND...UPSHAW AT 355 PM EDT...BEULAHVILLE...
AND...UPSHAW AT 400 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3808 7714 3786 7690 3766 7732 3771 7742

LBROWN
Special weather statement, Aug 2, 3:42 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT THU AUG 2 2012

VAZ088-089-092-093-022045-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
342 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN SUSSEX AND SURRY
COUNTIES...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF ELBERON TO
HOMEVILLE...OR FROM 7 MILES SOUTH OF CLAREMONT TO 6 MILES SOUTHWEST
OF WAVERLY...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  DENDRON AROUND 350 PM EDT...
  ELBERON AROUND 355 PM EDT...
  SURRY AROUND 400 PM EDT...
  IVOR AROUND 420 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3714 7668 3696 7670 3686 7688 3694 7724
      3702 7712 3717 7702

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:47 PM EDTSpecial Weather StatementAKQMecklenburg43 min
Aug 2, 2:22 PM EDTSpecial Weather StatementAKQPrince George, City of Hopewell38 min
Aug 2, 2:55 PM EDTSpecial Weather StatementAKQPowhatan35 min
Aug 2, 3:24 PM EDTSpecial Weather StatementAKQGreensville36 min
Aug 2, 3:25 PM EDTSpecial Weather StatementAKQKing William35 min
Aug 2, 3:29 PM EDTSevere Thunderstorm WarningAKQCaroline, Hanover, King and Queen, King William31 min
Aug 2, 3:35 PM EDTSevere Thunderstorm WarningAKQGreensville, Sussex25 min
Aug 2, 3:37 PM EDTSevere Thunderstorm WarningAKQChesterfield, Goochland, Hanover, Henrico, Powhatan, City of Richmond38 min
Aug 2, 3:42 PM EDTSpecial Weather StatementAKQSurry63 min
Aug 2, 4:07 PM EDTAreal Flood AdvisoryAKQChesterfield, Goochland, Hanover, Henrico, Powhatan, City of Richmond53 min
Aug 2, 4:09 PM EDTSpecial Marine WarningAKQ96 min
Aug 2, 4:28 PM EDTSpecial Weather StatementAKQJames City, City of Williamsburg47 min
Aug 2, 4:39 PM EDTSpecial Weather StatementAKQHenrico36 min
Aug 2, 4:41 PM EDTSpecial Weather StatementAKQChesterfield, Henrico, New Kent, City of Richmond34 min
Aug 2, 4:46 PM EDTAreal Flood AdvisoryAKQIsle of Wight, Southampton, Surry, Sussex74 min
Aug 2, 4:48 PM EDTSpecial Weather StatementAKQIsle of Wight72 min
Aug 2, 5:06 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, Surry, City of Newport News, City of Suffolk39 min
Aug 2, 5:09 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg39 min
Aug 2, 5:20 PM EDTSpecial Weather StatementAKQKing and Queen40 min
Aug 2, 5:25 PM EDTSpecial Weather StatementAKQNorthumberland35 min
Aug 2, 5:30 PM EDTSevere Thunderstorm WarningAKQNorthumberland30 min
Aug 2, 5:31 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth and 2 more46 min
Aug 2, 5:37 PM EDTSpecial Marine WarningAKQ83 min
Aug 2, 5:41 PM EDTSpecial Weather StatementAKQRichmond49 min
Aug 2, 5:53 PM EDTSpecial Weather StatementAKQPrince Edward37 min
Aug 2, 6:07 PM EDTSpecial Marine WarningAKQ83 min
Aug 2, 6:11 PM EDTSpecial Weather StatementAKQRichmond34 min
Aug 2, 6:27 PM EDTAreal Flood AdvisoryAKQNorthumberland, Richmond, Westmoreland93 min
Aug 2, 6:36 PM EDTSpecial Weather StatementAKQPrince Edward39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.